Helping you make better health choices

In shops now or delivered to your home from only £3.50 an issue!

Subscribe!

The new brainkillers

MagazineNovember 2004 (Vol. 15 Issue 8)The new brainkillers

After our mother died in May 1999, my brother had trouble sleeping

After our mother died in May 1999, my brother had trouble sleeping. His GP prescribed the benzodiazepine temazepam. My brother had a history of depression, was not a strong person and had all the potential for developing dependency. The prescription was repeated over the months that followed, in direct contradiction to the recommendations of the Committee on Safety of Medicines. Development of tolerance means that some patients experience withdrawal symptoms while continuing to take therapeutic doses of this class of drug, and I believe this happened to my brother.

In December 1999, he developed a bladder problem and was prescribed the alpha-blocker Indoramin, two side-effects of which are low blood pressure and insomnia. He was then diagnosed with an overtight bladder neck and prescribed Flomax, which also causes low blood pressure.

His health deteriorated and, in May 2000, he took an overdose of temazepam. After spending some time on a psychiatric ward, it was found that he was suffering from hyperparathyroidism, the symptoms of which include weakness and fatigue, depression and urinary problems. In other words, there was a physiological reason for all of his so-called 'psychiatric' symptoms. A tumour was removed from his left upper parathyroid gland in June 2000.

Still feeling unwell, he was prescribed more benzodiazepines and various antidepressants, including tricyclic antidepressants and several selective serotonin reuptake inhibitors, with side-effects such as dizziness, weakness, depression, sleep disturbances and agitation. These were prescribed along with an alpha-blocker, antipsychotics, hypnotics and nicotine patches, all greatly increasing the risk of drug interactions.

At that time, his main complaints were physical - severe night sweats and an inability to control his body temperature.

On 16 May 2002, he hanged himself, leaving a note referring to not being able to carry on with the hot-and-cold nightmare, and the bladder and the anxiety. I believe these were iatrogenic symptoms, that he had become addicted to benzodiazepines, and that falling blood levels of lorazepam caused him to panic and take his life. Shortly before his death, he was offered a session with a cognitive behavioural therapist. If this had been offered at the beginning rather than the easy option of drugs, he might still be alive. - PP, Heathfield, Sussex

WDDTY says: Every time you take more than one drug, you magnify the side-effects of each, as this sad story illustrates. Always insist that your doctor look up drug interactions before handing out more than one drug at a time.


Sugar-coated help from nhs direct

To stretch or not to stretch?

You may also be interested in...

Sign up for free today

Sign up now to get your FREE 17-point Plan to Great Health

Free membership gives you access to our latest news reports, use of our community area, forums, blogs, readers' health tips and our twice-weekly
e-news letter.

WDDTY Recommends

Latest Tweet

About

Since 1989, WDDTY has provided thousands of resources on how to beat asthma, arthritis, cancer, depression and many other chronic conditions.

Start by looking in our fully searchable database, active and friendly community forums and the latest health news.

Positive SSL Wildcard

Facebook Twitter

Most Popular Health Website of the Year 2014

© 2010 - 2016 WDDTY Publishing Ltd.
All Rights Reserved